The Melanoma Nursing Initiative – Home › Forums › Immunotherapy › Side-effect management › CNS Disease
- This topic has 4 replies, 4 voices, and was last updated January 30, 2018 at 7:51 pm by Brianna Hoffner.
January 23, 2018 at 9:01 pm #4619Expert NurseBrianna Hoffner
I’d love to get your thoughts regarding management of patients with a history of CNS disease on ICIs. I have the following patient in clinic today:
55 year old man with metastatic melanoma, s/p resection of two brain metastases in November 2017 with subsequent radiation. He completed radiation in early December and was tapered off of dexamethasone on 12/30/17. He has had seizures with his CNS disease so he is managed on keppra. Unfortunately he had a seizure recently on 1/10/18 and his keppra was increased from 1000 BID to 1500 BID. He started Ipi/Nivo on 1/17/18. He presented to clinic today complaining of new dizziness and imbalance. Random cortisol and ACTH are normal and his neurologic exam is in-tact. How would you proceed with the management/work-up of this patient?
BriannaJanuary 24, 2018 at 3:50 pm #4620Expert NurseLisa Kottschade
From my experience I would proceed with additional imaging, to rule out increased edema, radiation necrosis, and/or additional disease. The usual culprit I see is increased edema, s/p radiation coinciding with the start of ICI’s. Alternatively, you could just restart some very low dose dex (i.e 1-2 mg BID) and see if his symptoms resolve spontaneously. If so, then a really slow taper would be in order.
LisaJanuary 25, 2018 at 3:26 am #4622Expert NurseKrista Rubin
These cases can be so challenging. Agree with Lisa in that imaging is warranted primarily given his reports of imbalance; we too see lots of radiation necrosis and this can cause significant symptoms for patients.
Reports of lightheadedness can be anything from dehydration, to need for anti-HTN med adjustments, etc., and I would be less worried if it were just that…but the imbalance is concerning.
Thanks for sharing!January 29, 2018 at 2:01 am #4631Expert NurseKathleen Madden
I agree with the aforementioned possibilities & considerations. Although, it is a little early for radiation necrosis onset, which usually presents 6-12 months post radiation- but it should still be part of the differential considerations.
Additionally, if a brain MRI reveals no new masses, these symptoms could be related to an early paraneoplastic leptomeningeal disease presentation. While this is uncommon, it often presents with persistent symptoms despite clean imaging. Dexamethasone to manage the symptoms & as long as the patient symptoms are under control, continuation of ICI therapy could be an appropriate course of management. These can be such tough cases, good luck with your patient and thank you for sharing. Looking forward to an update on how he is doing.January 30, 2018 at 7:51 pm #4639Expert NurseBrianna Hoffner
Thank you all for your input! It’s so helpful to get so many different perspectives. We did end up imaging this patient’s brain and there was no edema around lesions. Our neurology team thinks that his dizziness and imbalance may be related to the increased dose of keppra. He is a bit better this week so hopefully he is adjusting to the meds. If his symptoms persist, we will plan to change his anti-seizure medications.
- You must be logged in to reply to this topic.